MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE PASSING PIN 13.50 X 2.4MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

SMITH & NEPHEW, INC. FLEXIBLE PASSING PIN 13.50 X 2.4MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 72201594
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during acl surgery when the surgeon made the bone hole, the flexible passing pin was found to be broken; the procedure was successfully completed with minimal delay using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
A 72201594 flexible passing pin used in treatment, was not returned.This product is sold as a 5 pack.These nitinol pins have ability to flex but not be bent.Physical evaluation was limited with no item returned.Factors that may affect device performance include: device ability, implant location and tissue condition.Review of instruction for use documentation contains precautionary statements and recommendations for proper use of product.Other influences that may compromise performance or integrity include: 1 getting entangled up with other instruments or devices.2 condition the driver¿s bit or chuck.3 stripping or over-torque use.4 debris such as bone chips caught in the bit or chuck.5 unexpected bone density/condition.Per instruction for use: ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.These wire may snap when subjected to excess stress.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure.¿ complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Instructions for use contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
A flexible passing pin used in treatment, returned for evaluation.From the information provides, passing pin broke.An exact root cause cannot be determined with confidence, however; factors that may affect device performance include: device ability, implant location and tissue condition.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure.¿ complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Risk management files contain the reported failure.Product met specifications upon release to distribution.No further investigation is warranted at this time.

Brand Name
FLEXIBLE PASSING PIN 13.50 X 2.4MM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10422672
Report Number1219602-2020-01264
Device Sequence Number3974486
Product Code GEI
UDI-Device Identifier03596010601452
UDI-Public03596010601452
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K162074
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2024
Device Model Number72201594
Device Catalogue Number72201594
Device Lot Number50795971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2020
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer07/22/2020
10/05/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date09/21/2020
10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR